Advertisement

Retroviral rebound syndrome with meningoencephalitis after cessation of antiretroviral therapy

      To the Editor:
      In patients with chronic human immunodeficiency virus (HIV) infection, interruption of highly active antiretroviral therapy (HAART) may be associated with symptoms mimicking those of primary HIV infection (
      • Daar E.S.
      • Bai J.
      • Hausner M.A.
      • Majchrowicz M.
      • Tamaddon M.
      • Giorgi J.V.
      Acute HIV syndrome after discontinuation of antiretroviral therapy in a patient treated before seroconversion.
      ,
      • Colven R.
      • Harrington R.D.
      • Spach D.H.
      • Cohen C.J.
      • Hooton T.M.
      Retroviral rebound syndrome after cessation of suppressive antiretroviral therapy in three patients with chronic HIV infection.
      ,
      • Kilby J.M.
      • Goepfert P.A.
      • Miller A.P.
      • et al.
      Recurrence of the acute HIV syndrome after interruption of antiretroviral therapy in a patient with chronic HIV infection a case report.
      ). We report a case of retroviral rebound syndrome with severe meningoencephalitis after treatment interruption.
      A 47-year-old man tested HIV-1 seropositive in 1999. In February 2000, he was asymptomatic, his CD4 cell count was 280/μL, HIV plasma viral load was 270,000 copies/mL, and he had begun antiretroviral therapy with stavudine, lamivudine, ritonavir, and indinavir. On October 2000, peripheral neuropathy was diagnosed. Blood examination showed elevated hepatic aminotransferase levels and a lactate level of 53.1 mg/dL, which was consistent with lactic acidosis. Antiretroviral therapy was thus stopped. One month later, he presented with progressive fever, asthenia, weight loss of 6 kg, severe myalgias, and dysuria. Clinical examination revealed fever (39°C), purpuric rash on both legs, and mental confusion. Blood examination showed 7200 leukocytes/μL (neutrophils, 32%; lymphocytes, 53%) and no inflammatory syndrome. Hepatic aminotransferase levels were 92 U/L (normal <56 U/L), and CD4 cell count was 265/μL. A cerebrospinal fluid examination showed a normal glucose level, a protein level of 1.2 g/L, and a leukocyte count of 45 cells/μL (lymphocytes, 93%). Cerebrospinal fluid cultures for bacteria, mycobacteria, and fungi were negative, as were tests by polymerase chain reaction for herpes simplex virus, varicella-zoster virus, cytomegalovirus, and JC viruses. Serologic tests for parvovirus B19 and Rickettsia were negative. Cerebral and medullar examinations by magnetic resonance imaging were normal. Electroencephalogram revealed bilateral slow waves. Clinical outcome was marked by progressively more intense confusion and by seizures. Treatment with antituberculous agents and acyclovir did not improve symptoms. HIV viral load was 78,000 copies/mL in plasma and 317,000 copies/mL in cerebrospinal fluid, suggesting that clinical symptoms could be due to a rebound of HIV infection. Antiretroviral therapy was restarted on January 26, 2001, with lopinavir, ritonavir, and saquinavir, but without nucleoside analogs because of recent lactic acidosis. Clinical outcome was favorable, with cessation of fever and myalgia after 1 week of treatment. After 2 months of therapy, Mini-Mental State Examination, electroencephalogram, and cerebrospinal fluid examination were normal. HIV viral load, which was 2800 copies/mL in plasma and 77,000 copies/mL in cerebrospinal fluid after 1 month of treatment, was undetectable in plasma (<200 copies/mL) after 2 months of treatment.
      This observation is consistent with a retroviral rebound syndrome with meningoencephalitis after cessation of HAART. The onset after treatment interruption, rapid resolution after treatment reinstitution, clinical presentation similar to acute retroviral syndrome of primary HIV infection, mononuclear leukocytosis, and high HIV viral load strongly suggested retroviral rebound syndrome. Five patients who had the syndrome after interruption of antiretroviral therapy have been reported (
      • Daar E.S.
      • Bai J.
      • Hausner M.A.
      • Majchrowicz M.
      • Tamaddon M.
      • Giorgi J.V.
      Acute HIV syndrome after discontinuation of antiretroviral therapy in a patient treated before seroconversion.
      ,
      • Colven R.
      • Harrington R.D.
      • Spach D.H.
      • Cohen C.J.
      • Hooton T.M.
      Retroviral rebound syndrome after cessation of suppressive antiretroviral therapy in three patients with chronic HIV infection.
      ,
      • Kilby J.M.
      • Goepfert P.A.
      • Miller A.P.
      • et al.
      Recurrence of the acute HIV syndrome after interruption of antiretroviral therapy in a patient with chronic HIV infection a case report.
      ). Their symptoms occurred a mean of 24 days (range, 10 to 42 days) after HAART interruption. As in our patient, their main clinical manifestations included fever, asthenia, sweats, and myalgias, as well as pharyngitis, rash, adenopathy, headache, aseptic meningitis, and diarrhea. The mean CD4 cell count was 271/μL (range, 86 to 410/μL) and mean HIV plasma viral load was 620,000 copies/mL (range, 31,000 to 1,600,000 copies/mL). A favorable outcome was achieved in all patients a mean of 14 days (range, 10 to 21 days) after HAART reinstitution.
      Although the frequency of treatment interruption in patients with chronic HIV infection is high because of nonadherence, adverse effects, or structured therapeutic interruption, there have been few reported cases of retroviral rebound syndrome. Only two cases have been reported in trials of structured treatment interruption (
      • Ortiz G.M.
      • Wellons M.
      • Brancato J.
      • et al.
      Structured antiretroviral treatment interruptions in chronically HIV-1-infected subjects.
      ). It is possible that the syndrome is underdiagnosed because it may present as a flu-like syndrome and have a favorable outcome without treatment, as in the case of acute HIV infection (
      • Kahn J.O.
      • Walker B.D.
      Acute human immunodeficiency virus type 1 infection.
      ,
      • Schacker T.
      • Collier A.C.
      • Hughes J.
      • Shea T.
      • Corey L.
      Clinical and epidemiologic features of primary HIV infection.
      ). Nonetheless, physicians should be aware of this unusual and potentially severe syndrome after interrupting antiretroviral therapy in HIV-infected patients.

      References

        • Daar E.S.
        • Bai J.
        • Hausner M.A.
        • Majchrowicz M.
        • Tamaddon M.
        • Giorgi J.V.
        Acute HIV syndrome after discontinuation of antiretroviral therapy in a patient treated before seroconversion.
        Ann Intern Med. 1998; 128: 827-829
        • Colven R.
        • Harrington R.D.
        • Spach D.H.
        • Cohen C.J.
        • Hooton T.M.
        Retroviral rebound syndrome after cessation of suppressive antiretroviral therapy in three patients with chronic HIV infection.
        Ann Intern Med. 2000; 133: 430-434
        • Kilby J.M.
        • Goepfert P.A.
        • Miller A.P.
        • et al.
        Recurrence of the acute HIV syndrome after interruption of antiretroviral therapy in a patient with chronic HIV infection.
        Ann Intern Med. 2000; 133: 435-438
        • Ortiz G.M.
        • Wellons M.
        • Brancato J.
        • et al.
        Structured antiretroviral treatment interruptions in chronically HIV-1-infected subjects.
        Proc Natl Acad Sci USA. 2001; 98: 13288-13293
        • Kahn J.O.
        • Walker B.D.
        Acute human immunodeficiency virus type 1 infection.
        N Engl J Med. 1998; 339: 33-39
        • Schacker T.
        • Collier A.C.
        • Hughes J.
        • Shea T.
        • Corey L.
        Clinical and epidemiologic features of primary HIV infection.
        Ann Intern Med. 1996; 125: 257-264